Back to hair blogs


Drug Induced hair colour changes

Drug Induced Hair Colour Changes

Medications can affect hair color. The color of hair is determined by the amount of specific pigments known as "melanins" that accumulate in growing hair strands. The basic pigments in humans are known as eumelanin and pheomelanin. People with dark hair have mostly eumelanin, where as people with light hair colors have high amounts of pheomelanin.

Some medications affect the amount of eumelanin and pheomelanin that gets incorporated into the hair. For example, the anti-malaria drug chloroquine binds tightly to pheomelanin and prevents it from being transferred from pigment producing cells of the hair follicle (called melanocytes) into melanosomes.

People with light hair colors often experience a lightening of their hair color with use of chloroquine. For many who start chloroquine, the newly produced hairs are made with reduced pheomelanin concentrations. The effect typically is noticed a few months after starting the drug. The hair returns to the original color when the medication is stopped. The band of light colored hair is permanent however and continues to grow out until the individual cuts their hair or until these hairs  fall out. We demonstrated this phenomenon with chloroquine in a publication in 2010 (shown in the photo).

Reference
Donovan and Price. Chloroquine induced hair hypopigmentation. New England Journal of Medicine 2010.


Dr. Jeff Donovan is a Canadian and US board certified dermatologist specializing exclusively in hair loss. To schedule a consultation, please call the Vancouver office at 604.283.9299



Share This

-->